Mississippi, 2023Tornadoes and Flash Flooding in Mississippi, March 24, 2023
March 24, 2023 · NWS MEG · 30 events in 11 counties and zones
The first significant event to produce widespread severe weather across the Mid-South for 2023 occurred on March 24, during the afternoon and evening hours. This severe weather episode occurred mainly over portions of the Lower Mississippi and Tennessee Valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 56
- Property damage
- $81 million
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first significant event to produce widespread severe weather across the Mid-South for 2023 occurred on March 24, during the afternoon and evening hours. This severe weather episode occurred mainly over portions of the Lower Mississippi and Tennessee Valleys. Surface analysis for this day depicted a quasi-stationary boundary from the Mid-Atlantic States and Ohio Valley through northern portions of West Tennessee and Arkansas and stretching back through Central Texas. Low pressure tracked along the stalled front into southeast Missouri during the evening. Meanwhile, a potent mid-level trough ejected out of the southwest U.S. Upper air analysis indicated the Lower Mississippi Valley was in the right entrance region of a strong 300 mb upper-level jet streak. This produced sufficient upper-level divergence and lift needed for severe thunderstorm development.
Moderate instability combined with strong wind shear resulted in a QLCS (Quasi-Linear Convective System) convective mode. This northern part of the QLCS initially started over Western Arkansas Friday afternoon and moved east into Eastern Arkansas by early evening and then across West Tennessee. The northern part of QLCS produced scattered wind damage, flash flooding, and a weak tornado. The southern end of this QLCS scraped across north Mississippi with numerous reports of flash flooding, damaging winds, and several weak tornadoes.
The most significant storm of the night occurred during the late evening hours of March 24, as thunderstorms developing in advance of the QLCS streamed northeast Calhoun and Chickasaw Counties. A tight and small circulation developed in Chickasaw County (MS) about 5 miles east-northeast of Trebloc and quickly grew in strength as it moved into Monroe County (MS), producing significant damage from New Wren to Amory and Smithville, with the most significant damage occurring in Amory.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 5:16 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 24, 5:16 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023
A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023
Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.
Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.
This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.
The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023
Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.
Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Saturday morning for MOZ113-115.
Wind Advisory until 3 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.
TN...Flood Watch through Saturday morning for TNZ001>003-019.
Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...SMWIn the hours before
Special weather statement, Mar 24, 6:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
743 PM CDT Fri Mar 24 2023
MSZ001-002-TNZ088-089-250115-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
743 PM CDT Fri Mar 24 2023
...Strong thunderstorms will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 815 PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bartlett to Southaven. Movement was east at 65
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Lakeland, Arlington, Somerville, Mt Pleasant,
Ellendale, Southeast Memphis, Eads, Warren, Macon, Oakland, Piperton
and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi...and west Tennessee.
&&
LAT...LON 3528 8933 3495 8947 3494 9003 3528 8983
TIME...MOT...LOC 0043Z 260DEG 55KT 3522 8982 3496 8999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Mar 24, 6:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 4 NE WHITEHAVEN 35.07N 89.98W
03/24/2023 M58 MPH SHELBY TN ASOS
ASOS STATION KMEM MEMPHIS.
&&Local storm report, Mar 24, 7:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 3 ESE GREENFIELD 35.67N 90.66W
03/24/2023 POINSETT AR LAW ENFORCEMENT
TREE DOWN BLOCKING ROAD.
&&Event by event
15 thunderstorm wind, 9 tornado, 4 flash flood, 2 hail. Local standard time, as filed.
Tornado, Panola
- When
- March 24, 7:25 PM CST to 7:34 PM CST
- Where
- Panola County, 4.21 mi SSE of Tocowa to 1.62 mi ENE of Pope
- Rating
- EF1
- Path length
- 8.39 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.163, -90.046
The tornado developed along Three Wheeler Road in extreme southern Panola County. This tornado caused intermittent tree damage as it moved northeast across Cole Road and Crowder Pope Road. Additional tree damage was noted along Gleaton Road and Main Street on the southwest side of Pope. A structure sustained minor roof damage in this area. Numerous trees were uprooted across eastern Pope with one large tree falling on a home and causing structural damage. The tornado continued to move northeast across Green Road, causing damage to trees and an outbuilding near Interstate 55 and Hentz Road. This tornado lifted shortly after crossing the Interstate. Peak winds were estimated at 95 mph.
Thunderstorm Wind, Tallahatchie
- When
- March 24, 7:25 PM CST to 7:26 PM CST
- Where
- Tallahatchie County, 2.5 mi NW of Teasdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.149, -90.056
Trees were knocked down along Bethel Road.
Tornado, Panola
- When
- March 24, 7:38 PM CST to 7:44 PM CST
- Where
- Panola County, 1.49 mi ESE of Eureka Spgs to 3.59 mi ESE of Central Academy
- Rating
- EF1
- Path length
- 6.18 mi
- Path width
- 150 yd
- Property damage
- $140,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.238, -89.848
The tornado formed near the intersection of Eureka Road and Crouch Road, moving northeast and affecting the areas along Holmes Road and Henderson Road. Numerous trees were snapped or uprooted along this path with minor roof damage observed and a few snapped utility poles. This tornado then crossed both Dees Road and Highway 315 where significant tree damage was observed. Minor damage occurred to trees and a few outbuildings along Joiner Road where the tornado finally lifted. Peak winds were estimated at 110 mph.
Thunderstorm Wind, Panola
- When
- March 24, 7:38 PM CST to 7:43 PM CST
- Where
- Panola County, 0.74 mi SSE of Eureka Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.241, -89.863
Trees were uprooted on Bell Road.
Thunderstorm Wind, Yalobusha
- When
- March 24, 7:40 PM CST to 7:45 PM CST
- Where
- Yalobusha County, 4.86 mi SW of Water Vly Muni Apt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.130, -89.750
Large tree fell on a home near Enid Lake causing significant damage to the roof.
Thunderstorm Wind, Panola
- When
- March 24, 7:40 PM CST to 7:41 PM CST
- Where
- Panola County, 2.07 mi N of Shuford to 3.63 mi NNE of Shuford
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.250, -89.821
The rear flank downdraft from a nearby tornado uprooted trees from Crouch Road to Dees Road.
Tornado, Panola
- When
- March 24, 7:47 PM CST to 7:48 PM CST
- Where
- Panola County, 5.09 mi E of Central Academy to 5.72 mi E of Central Academy
- Rating
- EF0
- Path length
- 0.68 mi
- Path width
- 125 yd
- Continued into
- Lafayette, Ms (MEG)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.322, -89.731
The tornado produced minor damage near the intersection of Shady Grove Road and Perkins Road in extreme eastern Panola County. It then moved east-northeast into Lafayette County. Peak winds in Panola County were estimated at 85 mph.
Thunderstorm Wind, Panola
- When
- March 24, 7:47 PM CST to 7:48 PM CST
- Where
- Panola County, 5.3 mi E of Central Academy
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.310, -89.728
The rear flank downdraft of a nearby tornado uprooted trees and caused roof damage to a house along Shady Grove Road.
Thunderstorm Wind, Lafayette
- When
- March 24, 7:47 PM CST to 7:48 PM CST
- Where
- Lafayette County, 2.51 mi SW of Burgess to 2.33 mi SW of Burgess
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.325, -89.702
The rear flank down draft from a nearby tornado damaged an outbuilding and uprooted trees along County Road 317.
Tornado, Lafayette
- When
- March 24, 7:48 PM CST to 7:51 PM CST
- Where
- Lafayette County, 3.3 mi WSW of Burgess to 0.47 mi SSE of Burgess
- Rating
- EF1
- Path length
- 3.26 mi
- Path width
- 125 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.326, -89.720
This tornado moved from Panola County into LaFayette County. The tornado generally followed County Road 317 and caused sporadic, but significant, tree damage from Murphy Ridge Road to County Road 362. Minor structural damage was noted along the path, mainly to barns and outbuildings. Peak winds in LaFayette County were estimated at 100 mph.
Thunderstorm Wind, Lafayette
- When
- March 24, 7:57 PM CST to 8:02 PM CST
- Where
- Lafayette County, 0.76 mi W of College Hill Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -89.533
A tree was knocked down on a house on County Road 104 north of Oxford.
Hail, Lafayette
- When
- March 24, 8:00 PM CST to 8:05 PM CST
- Where
- Lafayette County, 2 mi WNW of Oxford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.381, -89.552
Thunderstorm Wind, Union
- When
- March 24, 8:20 PM CST to 8:25 PM CST
- Where
- Union County, 0.92 mi NW of Enterprise
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.478, -89.183
Trees were uprooted along Highway 30 east of Etta.
Thunderstorm Wind, Pontotoc
- When
- March 24, 8:32 PM CST to 8:37 PM CST
- Where
- Pontotoc County, Ecru
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -89.030
A metal carport was flipped over. Several trees and power lines were knocked down.
Thunderstorm Wind, Pontotoc
- When
- March 24, 8:35 PM CST to 8:40 PM CST
- Where
- Pontotoc County, 3.5 mi WSW of Randolph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -89.230
A tree and powerline were knocked down.
Tornado, Union
- When
- March 24, 8:38 PM CST to 8:39 PM CST
- Where
- Union County, 0.55 mi S of Packs to 0.75 mi ESE of Packs
- Rating
- EF1
- Path length
- 0.73 mi
- Path width
- 125 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $55,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.472, -88.871
The short-lived tornado initially touched down just southwest of County Road 222. Numerous trees were snapped and uprooted at the beginning of the path. The tornado traveled northeast and damaged an outbuilding and patio at a residence. Numerous trees were uprooted on the same property. This tornado traveled up County Road 180 causing minor roof damage to several homes. The tornado lifted just north of the intersection of County Roads 180 and 222. A lone injury occurred in the same area as a tree fell on a moving vehicle with a male passenger inside. Peak winds were estimated at 90 mph.
Thunderstorm Wind, Union
- When
- March 24, 8:39 PM CST to 8:40 PM CST
- Where
- Union County, 1.1 mi SE of Packs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.467, -88.859
The rear flank downdraft from a nearby tornado uprooted trees along County Road 180 and caused roof damage to a home.
Tornado, Lee
- When
- March 24, 8:45 PM CST to 8:57 PM CST
- Where
- Lee County, 1.54 mi SW of Birmingham to 2.54 mi NE of Chapelville
- Rating
- EF1
- Path length
- 14.66 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.402, -88.786
The tornado initially touched down just east of the Lee and Union County border at the intersection of County Roads 251 and 2250. A house sustained minor roof damage and had its carport destroyed. The majority of the track was highlighted by snapped and/or uprooted trees, outbuilding damage, and minor roof damage to several homes. The most significant damage occurred near the railroad tracks on Main Street in Guntown, where two large sheds were destroyed and an adjacent house had its wall shifted. The tornado then tracked northeastward to the north side of Five County Sportsman Lake where several trees were damaged. Intermittent damage continued into the northeast portion of the county before dissipating near the Prentiss and Lee County line. Peak winds were estimated at 100 mph.
Thunderstorm Wind, Lee
- When
- March 24, 8:50 PM CST to 8:52 PM CST
- Where
- Lee County, 0.34 mi E of Corrona
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.470, -88.764
Fifteen trees were uprooted at a residence along County Road 2726.
Hail, Lee
- When
- March 24, 9:00 PM CST to 9:05 PM CST
- Where
- Lee County, Baldwyn
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -88.630
Golfball sized hail reported in Baldwyn.
Flash Flood, Panola
- When
- March 24, 9:00 PM CST to 10:00 PM CST
- Where
- Panola County, 2.56 mi S of Batesville Panola Ar to 2.8 mi S of Batesville Panola Ar
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.333, -89.901
Brewer Road was washed out due to flash flooding at Buck Horn Creek.
Flash Flood, Lafayette
- When
- March 24, 9:18 PM CST to 10:18 PM CST
- Where
- Lafayette County, 0.3 mi ESE of College Hill to 1.44 mi E of College Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.419, -89.565
Flash flooding occurred in the Twelve Oaks Subdivision northwest of Oxford. Water was several feet deep on Ohara Road.
Flash Flood, Pontotoc
- When
- March 24, 9:27 PM CST to 10:27 PM CST
- Where
- Pontotoc County, 0.94 mi SW of Thaxton to 1.28 mi WSW of Thaxton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -89.181
Highway 336 was flooded in Thaxton.
Flash Flood, Prentiss
- When
- March 24, 9:28 PM CST to 10:28 PM CST
- Where
- Prentiss County, 4.43 mi S of Frankstown to 5.22 mi S of Frankstown
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.516, -88.639
The downtown area of Baldwyn was heavily flooded.
Thunderstorm Wind, Chickasaw
- When
- March 24, 9:37 PM CST to 9:38 PM CST
- Where
- Chickasaw County, 4.03 mi E of Trebloc
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.841, -88.781
Minor siding and roof damage to a mobile home on Highway 8 East.
Tornado, Chickasaw
- When
- March 24, 9:38 PM CST to 9:40 PM CST
- Where
- Chickasaw County, 3.63 mi SSW of Egypt to 2.15 mi SSE of Egypt
- Rating
- EF1
- Path length
- 2.47 mi
- Path width
- 1,000 yd
- Continued into
- Monroe, Ms (MEG)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.853, -88.758
The tornado began near County Roads 173 and 182 southwest of Egypt in far eastern Chickasaw County. It traveled northeast across County Road 179, causing numerous snapped and uprooted trees. This tornado moved into Monroe County as it crossed Highway 45 near the intersection of Old Houston Road. Peak winds were estimated at 95 mph in Chickasaw County.
Thunderstorm Wind, Monroe
- When
- March 24, 9:39 PM CST to 9:47 PM CST
- Where
- Monroe County, 2.32 mi NNW of Gibson to 4.15 mi S of New Wren
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.860, -88.718
The rear flank downdraft of the Monroe County tornado caused a swatch of straight-line wind damage from Highway 45 to McAllister Road. A road sign was damaged, trees were snapped and an outbuilding was damaged.
Tornado, Monroe
- When
- March 24, 9:40 PM CST to 10:04 PM CST
- Where
- Monroe County, 2.93 mi NNW of Gibson to 5.12 mi ENE of Smithville
- Rating
- EF3
- Path length
- 27.72 mi
- Path width
- 1,600 yd
- Continued into
- Itawamba, Ms (MEG)
- Deaths
- 2 direct, 0 indirect
- Injuries
- 55 direct, 0 indirect
- Property damage
- $80 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.869, -88.720
This tornado crossed into Monroe County from Chickasaw County near the Highway 45 and Old Houston Road intersection, rapidly intensifying as it approached Egypt and Tumblin Roads. Several structures sustained significant damage, including the total destruction of a couple of single-wide, manufactured homes. Numerous trees and utility poles were heavily damaged in the area and roof damage was noted on several homes. |Several injuries were reported in this area. The tornado continued to move northeast, crossing White Rock Road and causing widespread, significant tree damage, and roof damage to several homes in the path. The tornado strengthened further as it approached McAllister Road. Several homes in the area of McAllister and Herndon Roads suffered significant damage with missing roofs and collapsed walls. A single-wide, manufactured home on Herndon Road was separated from its frame and completely destroyed, resulting in 2 fatalities and multiple significant injuries. Tree damage was severe with many hardwood trees snapped or uprooted. Additional home and widespread, significant tree damage was observed along Whatley Road near the intersection with Highway 45 East south of New Wren. The tornado was nearly one mile wide at this point. One manufactured home was destroyed with debris blown 200 yards down to the highway. A church was destroyed and several homes suffered significant damage. Several homes sustained severe damage along Little Coontail Road, including the complete destruction of multiple manufactured homes. A boat was tossed more than 50 yards and an SUV was thrown into a tree. Some of this damage along Highway 45 East and Little Coontail Road was rated EF3. Farther east along Coontail Road, damage to homes was less significant and was generally confined to minor roof damage. However, severe tree damage continued. The tornado then moved into more wooded, wetland areas, crossing Highway 278 where it intersects with the Tennessee Tombigbee Waterway. Widespread, significant damage to homes and trees was observed all throughout the northern half of Amory. Several locations in Amory sustained damage rated as EF3. The tornado continued to cause damage to trees and homes as it moved across the Amory Golf Course and then affected Myrtle and Elliott Roads. A few homes suffered significant roof damage to the south of Smithville near Parham Store Road and Williams Young Road and widespread tree damage continued. The tornado path began to narrow as the storm moved into northern Monroe County with tree damage found along Highway 23 and State Line Road. Peak winds were estimated at 155 mph in Monroe County.
Thunderstorm Wind, Monroe
- When
- March 24, 9:58 PM CST to 10:00 PM CST
- Where
- Monroe County, 4.18 mi WNW of Hatley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.009, -88.434
The rear flank downdraft of the Monroe County tornado heavily damaged an outbuilding along Phillips Schoolhouse Road.
Tornado, Itawamba
- When
- March 24, 10:04 PM CST to 10:09 PM CST
- Where
- Itawamba County, 4.84 mi SSE of New Salem to 7.65 mi SSE of Tremont
- Rating
- EF1
- Path length
- 6.37 mi
- Path width
- 1,000 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.087, -88.313
A tornado crossed from northern Monroe County into southern Itawamba County. Tree damage became more intermittent as the tornado moved into southern Itawamba County with additional trees down across State Line Road. The tornado finally lifted as it approached Wilson Road. Peak winds were estimated at 90 mph in Itawamba County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086886, 1087433, 1086888, 1087435, 1086751, 1087438, 1086890, 1087441, 1087444, 1087340, 1087359, 1087461, 1087453, 1087424, 1086752, 1086884, 1087454, 1086755, 1086757, 1086750, 1086875, 1086754, 1087382, 1086876, 1087455, 1087392, 1087456, 1087403, 1087458, 1087421.